Crohn's Disease Forum » General IBD Discussion » Azathioprine and skin cancer?


02-11-2015, 09:16 AM   #1
rose93
 
Join Date: Feb 2015
Azathioprine and skin cancer?

Hi everyone

I found out a few weeks ago that I have Crohn's disease and my doctor wanted to put me on Azathioprine. When I got home and read the leaflet about the medication I noticed it said it can increase your risk in skin cancer. After having skin cancer (melanoma) a few years ago this concerned me as I am already at a significant risk of having it again because I have Dysplastic Nevus syndrome.

Anyway, I rang my specialist nurse and she seemed to think I shouldn't be on it so I'm now waiting to hear back from a dermatologist to see if they think its suitable or not. My nurse thinks I should take mercaptopurine instead though.

I just wondered if anybody else has been in a similar situation and if they've still taken Azathioprine after having skin cancer?

I know they have to warn you of all the risks even if they might be unlikely to happen but it's still quite concerning!
02-11-2015, 09:53 AM   #2
alex_chris
Senior Member
 
alex_chris's Avatar
 
Join Date: Apr 2013
Location: Frankfurt, Germany
The statistics done for azathioprine and skin cancer (and other types of cancer) specifically related to organ transplant patients which were prescribed high dosages of aza.

It is generally controversial if azathioprine usage increases the risk of cancer (with the exception of lymphonia, where a statistically significant, but still small, increased risk exists). E.g. http://www.medscape.org/viewarticle/716862 from 2011 concludes:
--------
Of 15,471 patients with IBD who had at least 1 year of appropriate data, 392 went on to have cancer. Of these case patients with cancer, 10.5% had received 1 or more prescriptions for azathioprine, as did 1914 (12.7%) of the control subjects.

There was a nonsignificant protective effect for azathioprine prescription against the occurrence of any cancer (odds ratio [OR], 0.92; 95% confidence interval [CI], 0.79 - 1.06). However, this effect was abolished by correction for the effects of age and smoking (OR, 1.04; 95 % CI, 0.89 - 1.21). Ever-use of azathioprine was associated with diagnosis of lymphoma (OR, 3.22; 95% CI, 1.01 - 10.18).

"We found evidence of an increased risk of lymphoma, which is consistent with previous studies," the study authors write. "We found no overall increase in risk of cancer in individuals with IBD who had taken azathioprine. Our study does not show a need for azathioprine cessation in the medium term in IBD because of the risk of malignancy."
---------

Here is a 2013, detailed mass study from Denmark, which also talks about the other large scale UK study, which shows a somewhat elevated cancer risk from aza use for urinary tract cancer and lymphomia, but no increased risk of skin cancer:

http://aje.oxfordjournals.org/conten...je.kws375.full
Our study confirmed a previously shown risk of lymphoma associated with azathioprine use in patients with IBD (1214). Although the risk increase was less pronounced than in previous studies, the upper limit of the confidence intervals was above 5, which is consistent with previous data (1214). We found no significantly increased risk of skin cancer, in contrast with the body of previous data; 2 nested case-control studies and a prospective cohort study have found increased risk of skin cancer associated with thiopurine use in patients with IBD (1517), and 1 cohort study failed to find an association (31). However, our analysis of skin cancer was based on a limited number of exposed cases, with the upper limit of the confidence intervals above 3, and the lack of a significant association could thus reflect limited power. Furthermore, our subgroup analysis of skin cancer is not directly comparable with previous reports because it included melanoma and squamous cell carcinoma, whereas the other studies analyzed squamous cell and basal cell carcinomas. We found an almost 3-fold significantly increased risk of urinary tract cancer among azathioprine users. Although the number of exposed cases was small, 6 of the 7 azathioprine-exposed cases had renal cancer and none had bladder cancer, which appears disproportionate when considering that, in nonusers, fewer than 40% had renal cancer and more than half had bladder cancer. However, given the absence of previous data to support this, the possibility of a chance finding must be considered as an explanation. In analyses according to type of IBD, the risk of overall cancer was significantly increased in patients with Crohn's disease but not in patients with ulcerative colitis. Because the confidence intervals in these secondary analyses were largely overlapping, these differential findings could reflect limited power. However, another possibility is that azathioprine is differentially associated with cancer according to type of IBD; this merits further investigation.



And here is one of the slightly older studies showing a somewhat increased risk of non-melanomia skin cancer in IBD patients using aza:
http://www.cghjournal.org/article/S1...234-8/abstract

---
In any event, I would ask your doctor about aza. From the studies, it does not look like there is a large increased skin cancer risk (and there is no melanomia related risk), if there is one at all.
__________________
-----
Crohn's diagnosed in 1999
On Aza from 2003 to 2008 and from 2010 again until Today
60cm of smaller intestine removed in 2003
Vitamin therapy with D3, B6, B12, magnesium, zinc, folic acid for years
Iron therapy with Tardyferron 80mgx2 and Loesferron 80mg for years
Yoga, running, freeletics on the sport side!
Reply

Crohn's Disease Forum » General IBD Discussion » Azathioprine and skin cancer?
Thread Tools


All times are GMT -5. The time now is 02:32 AM.
Copyright 2006-2017 Crohnsforum.com